Thomas M DeBerardino, MD Orthopedic Surgeon, The San Antonio Orthopaedic Group; Professor of Orthopedic Surgery, Baylor College of Medicine as Co-Director, Combined Baylor College of Medicine-The San Antonio Orthopaedic Group, Texas Sports Medicine Fellowship; Medical Director, Burkhart Research Institute for Orthopaedics (BRIO) of the San Antonio Orthopaedic Group; Consulting Surgeon, Sports Medicine, Arthroscopy and Reconstruction of the Knee, Hip and Shoulder
Thomas M DeBerardino, MD is a member of the following medical societies: American Academy of Orthopaedic Surgeons , American Orthopaedic Association , American Orthopaedic Society for Sports Medicine , Arthroscopy Association of North America , Herodicus Society
Disclosure: Serve(d) as a director, officer, partner, employee, advisor, consultant or trustee for: Arthrex, Inc.; Ivy Sports Medicine; MTF; Aesculap; The Foundry, Cotera; ABMT<br/>Received research grant from: Histogenics; Cotera; Arthrex.
Pain after a corticosteroid injection is not the norm, but it’s not abnormal either. I can’t speak to your situation, but I can say that occasionally patients will have what’s called “post injection flare” where the pain is worse for 2-3 days after the injection. I would tell patients to put ice on the area and as long as it’s not red, swollen or with discharge at the injection site, sit on it for a couple days to see if it resolves. If it’s not any better after 2-3 days, then come into the office. And just so you know, it does NOT mean the injection did or did not work correctly, and it does not matter which technique was used to get the steroid into the knee joint.